Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2020, 1:50 PM EDT for Allegan County, Barry County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2020, 1:50 PM EDT (17:50 UTC)
- Expired
- Jun 10, 2020, 2:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Barry County, MI
The radar
The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:59 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
594
WUUS53 KGRR 101750
SVRGRR
MIC005-015-101830-
/O.NEW.KGRR.SV.W.0041.200610T1750Z-200610T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
150 PM EDT Wed Jun 10 2020
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Eastern Allegan County in southwestern Michigan...
Barry County in southwestern Michigan...
* Until 230 PM EDT.
* At 150 PM EDT, a severe thunderstorm was located near Plainwell, or
12 miles north of Kalamazoo, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hastings... Wayland... Otsego...
Plainwell... Middleville... Nashville...
Freeport... Martin... Orangeville...
Irving... Assyria... Woodland...
Delton... Bradley... Yankee Springs...
Hickory Corners... Green Lake... Pine Lake...
Woodbury... Banfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4243 8570 4277 8564 4277 8507 4242 8508
4242 8551
TIME...MOT...LOC 1750Z 212DEG 44KT 4246 8554
HAIL...<.75IN
WIND...60MPH
$$
CAS2 follow-up statements
326
WWUS53 KGRR 101806
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
206 PM EDT Wed Jun 10 2020
MIC005-101814-
/O.CAN.KGRR.SV.W.0041.000000T0000Z-200610T1830Z/
Allegan MI-
206 PM EDT Wed Jun 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Michigan.
LAT...LON 4242 8553 4277 8552 4277 8507 4242 8508
TIME...MOT...LOC 1804Z 212DEG 44KT 4261 8541
$$
MIC015-101830-
/O.CON.KGRR.SV.W.0041.000000T0000Z-200610T1830Z/
Barry MI-
206 PM EDT Wed Jun 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR BARRY COUNTY...
At 204 PM EDT, a severe thunderstorm was located 7 miles southwest
of Hastings, moving northeast at 50 mph. Another severe thunderstorm
near Battle Creek was moving northeast at 50 mph as well and moving
towards Assyria.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hastings... Middleville... Nashville...
Freeport... Orangeville... Irving...
Assyria... Woodland... Delton...
Banfield... Yankee Springs... Prairieville...
Hickory Corners... Dowling... Pine Lake...
Woodbury... Cloverdale... Lacey...
Gun Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4242 8553 4277 8552 4277 8507 4242 8508
TIME...MOT...LOC 1804Z 212DEG 44KT 4261 8541
HAIL...1.00IN
WIND...60MPH
$$
DUKE458
WWUS53 KGRR 101828
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
228 PM EDT Wed Jun 10 2020
MIC015-101837-
/O.EXP.KGRR.SV.W.0041.000000T0000Z-200610T1830Z/
Barry MI-
228 PM EDT Wed Jun 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY WILL EXPIRE AT
230 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Michigan.
LAT...LON 4242 8553 4277 8552 4277 8507 4242 8508
TIME...MOT...LOC 1827Z 212DEG 44KT 4284 8522
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:47 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 10, 1:47 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
147 PM EDT Wed Jun 10 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 AM EDT Wed Jun 10 2020
- Severe Thunderstorms This Afternoon
- Cooler End of the Week, But Hazardous Beach Conditons Into Thursday
&&
.UPDATE...
Issued at 1112 AM EDT Wed Jun 10 2020
The thunderstorms are moving across the I-94 area, west of Jackson
as I write this. The storms will continue to develop into a solid
line of storms that will reach the eastern sections by mid
afternoon. Strong winds are the greatest threat with these storms.
There is strong low level moisture transport, focused on the I-69
area early this afternoon. the low level jet axis by mid afternoon
will be just east of US-131 and there will be speed convergence
as the core of the low level jet at 4 pm will be south of our CWA.
Add to that a strong upper jet crossing the area with unusually
strong upper level wave, it's clear there is a significant severe
storm threat today.
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Jun 10 2020
-Severe Thunderstorms This Afternoon-
As the remnants of Cristobal continues to move northwards into
Ontario, an negatively tilted trough with a compact vorticity max
will shift northeastward out of the central US into the Great
Lakes region. At the surface, a trailing cold front associated
with the larger scale trough will sweep eastward across the state
this afternoon and evening.
Ahead of this trailing cold front which will act as our focus for
thunderstorm activity, deep layer shear will increase to over 50
knots as a mid level speed max of 70 to 80 knots noses into the
state. Simultaneously, daytime heating/destabilization will
increase MLCAPE values towards 2000 J/kg. A mixed storm mode can
be expected, with discrete cells to start at initiation, filling
in to become a line with bowing segments as it progresses into the
central part of the state.
All that said, storms are expected to initiate between Noon-2 PM
this afternoon in far southwest lower MI, then progress east into
the late afternoon and evening becoming increasingly more
widespread, especially east of US-131. Our primary concern for
these storms will be damaging winds, especially with line
segments, but large hail and even a few tornadoes will be
possible.
-Cooler End of the Week, But Hazardous Swim Conditons Into Thursday-
Into Thursday, light showers will wrap around the western flank of
the trailing low pressure system as breezy winds shift westerly.
This will bring cooler and less humid air to end the week.
High temperature will be near 10 to 15 degrees below normal by
Friday and Saturday, with expected highs in the mid to upper 60s
range.
While general weather should be fairly quiet, beach conditions will
be very hazardous to swimmers today and Thursday. Wave heights
will peak towards 8 feet overnight Wednesday into Thursday, then
will gradually subside into Thursday afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 144 PM EDT Wed Jun 10 2020
The severe weather threat continues this afternoon with wind gusts
to 65 mph the main threat.
A trough is located from near Chicago to central Indiana. Once
this goes by later this afternoon, drier air will work into the
region and the thunderstorm threat will diminish. It won't be
until the main cold front moves through tonight that we see
improvement to the cigs/vsbys. VFR expected after 12z.
&&
.MARINE...
Issued at 330 AM EDT Wed Jun 10 2020
There will be a lull in winds this morning, then sustained winds
will increase with gusts reaching gales by this evening on the
backside of the storm system this afternoon. This will build wave
heights towards the 8 feet range before winds gradually diminish
Thursday afternoon as a surface low departs.
&&
.HYDROLOGY...
Issued at 330 AM EDT Tue Jun 9 2020
Following rainfall amounts of around 0.5 to local amounts up to 1.0
inch Tuesday afternoon and evening primarily across the Muskegon
and western Grand Basins, an additional 0.5 to 1.0 inch of
rainfall will be possible this afternoon and evening especially
across southern and easter Lower Michigan. Any impactful flooding
is still expected to be fairly localized, and minimal impacts are
expected for larger rivers/streams as they should be able to
handle an inch of rain. We will however want to be careful to
monitor any possible training of convection that may result in
increased flooding impacts.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
050-056-064-071.
LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.
&&
UPDATE...WDM
SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...04
HYDROLOGY...Thielke
MARINE...ThielkeHazardous weather outlook, Jun 10, 4:52 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 452 AM EDT Wed Jun 10 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a moderate risk of severe weather today. Thunderstorms with hail and damaging wind gusts up to hurricane force are expected from late morning through late afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed by this afternoon. LMZ844>849-110900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight South gales to 40 knots will pose a hazard to mariners. Thunderstorms with wind gusts over storm force are also possible this morning into the afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time.
In the hours before
Local storm report, Jun 10, 1:16 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 4 WNW ASHLEY 43.20N 84.56W
06/10/2020 GRATIOT MI BROADCAST MEDIA
SEMI TRUCK BLOWN OVER ON US 127 NEAR M-57.
TIME ESTIMATED.
&&Local storm report, Jun 10, 1:26 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 4 S SHEPHERD 43.47N 84.71W
06/10/2020 M66 MPH ISABELLA MI MESONET
MEASURED GUST AT STATION MISHEPH5.
&&Local storm report, Jun 10, 1:31 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
131 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 1 SW RAVENNA 43.18N 85.95W
06/10/2020 MUSKEGON MI TRAINED SPOTTER
17 INCH DIAMETER TREES UPROOTED. HEALTHY
TREES KNOCKED OVER. VEHICLE DAMAGED.
&&
MWSLocal storm report, Jun 10, 1:32 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
132 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 4 N PERRINTON 43.23N 84.69W
06/10/2020 M41 MPH GRATIOT MI MESONET
STATION MIITHAC4.
&&Local storm report, Jun 10, 1:35 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM TSTM WND DMG 5 W SAND LAKE 43.29N 85.62W
06/10/2020 KENT MI EMERGENCY MNGR
TREES DOWN ON BARN. A TREE ALSO FELL ON A
GARBAGE TRUCK.
&&Local storm report, Jun 10, 1:41 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
141 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST 2 ESE WRIGHT 43.10N 85.77W
06/10/2020 M65 MPH KENT MI TRAINED SPOTTER
MEASURED NEAR FRUIT RIDGE AND 9 MILE RD.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:03 PM EDT | Special Marine Warning | GRR | 69 min | |
| Jun 9, 8:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo, Van Buren | 55 min |
| Jun 9, 9:31 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent, Montcalm | 33 min |
| Jun 9, 11:45 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 9, 11:54 PM EDT | Special Marine Warning | GRR | 47 min | |
| Jun 10, 12:17 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 21 min |
| Jun 10, 1:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 22 min |
| Jun 10, 9:33 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 72 min |
| Jun 10, 10:13 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 10, 11:06 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 84 min |
| Jun 10, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 71 min |
| Jun 10, 11:20 AM EDT | Special Marine Warning | GRR | 85 min | |
| Jun 10, 11:29 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 77 min |
| Jun 10, 12:00 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 90 min |
| Jun 10, 12:09 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Muskegon, Newaygo | 70 min |
| Jun 10, 12:28 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 32 min |
| Jun 10, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Gratiot, Isabella, Osceola | 57 min |
| Jun 10, 1:29 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 61 min |
| Jun 10, 1:47 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 43 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 53 min |
| Jun 10, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 65 min |
| Jun 10, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 66 min |
| Jun 10, 3:05 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 40 min |
| Jun 10, 3:18 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.